Let me commence this letter with another brief case history used here to further aid understanding, this time of chemically- or biogenically-induced depression. Geraldine was a breast cancer patient being treated with a combination of cytotoxic• drugs, which is known as CHOP (Cyclophosphamide, Adriamycin, Vincristine and Prednisone/Prednisolone). This combination chemotherapy has, on occasions, been linked with clinical or major depressive episodes in recipient patients. (These latter terms, i.e. “clinical” and “major” are, as we have already seen, alternative terms which are sometimes used to describe chemically- or biogenically-induced depression).
In the ordinary way, Geraldine was a bright, articulate and fun-loving mother of two daughters. She bore no personal or family history of depression and had in fact, seemingly been the one to whom other family members, friends and even neighbours had turned for encouragement and support where needed. Not surprisingly or unnaturally, Geraldine’s diagnosis had inflicted a tremendous sense of shock on the entire family. Even so; and after the first week or so, she was displaying – quite genuinely, as it seemed to all who knew her – a determined and insightful approach to treatment, as well as to information received from her consultant and his support team. She was aware that her treatment was not – potentially at any rate –without some quite toxic side-effects and seemed to be proceeding on a “steady as you go” basis.
I had come to know Geraldine soon after her referral to the Oncology Centre by her GP. Although she was displaying a decidedly ‘upbeat’ approach toward her illness at that time, she had asked her family doctor to find out about additional support services available to patients. As it happened, he had referred patients to me previously and thus, knowing my work, suggested to her that he might write to me by way of referral.
As Geraldine moved more intensively into her disease-treatment stage, those of us around her began increasingly to sense that she was now struggling to cope. However, in response to offers of help from members of medical and nursing staff, she politely but firmly insisted she was managing, adding that she would seek assistance if and when required. Then one morning, Geraldine telephoned my secretary who, sensing that something was awry, contacted me directly. As it happened, I planned to be in her area of residence that very afternoon and arranged to call around lunchtime or just after, whilst the girls were still at school.
I hadn’t seen Geraldine for more than a couple of weeks and the change in her demeanour and – I know she wouldn’t mind my saying – appearance was quite striking. In place of the quietly assured, bright eyed, smartly dressed young woman that I had formerly known, I now beheld a ‘crumpled’, despairing and (I remember how it struck me at the time) somewhat remote and distant individual. Geraldine had been feeling, as she herself put it, the “icy winds” of change for more than a fortnight now. Nevertheless, her immediate response to this – together with what she described as accompanying feelings of shame and mounting despair – had been to try to cope on her own. I remember so well how she told me, “It is as if someone around here has put out the light and has withdrawn all the joy of living”. What a phrase!
(To be continued in my next blog for you).